Georgia, 2016

Damaging Wind in Georgia, June 30, 2016

June 30, 2016 · NWS CAE · 1 event in 1 county or zone

Isolated thunderstorms developed near a weak trough of low pressure over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated thunderstorms developed near a weak trough of low pressure over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 30, 1:23 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 1:23 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT THU JUN 30 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. A weak pressure trough will
linger in the forecast area. The pattern supports mainly scattered
diurnal thunderstorms with temperatures a little above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms have begun developing across the
Midlands as the frontal boundary remains just west of the forecast
area. Expect convection coverage to continuing increasing over the
next several hours with the most all of the area still under the
marginal risk area from SPC. PWAT values will be near 2 inches
through this evening and with moderate to strong instability the
potential for strong to severe thunderstorms exists. Main
thunderstorm concern is the potential for damaging winds as some
dry air aloft remains. Hail is a lower concern as freezing level
remains around 14 kft. Convection will begin diminishing with
sunset...however with the boundary still across the area and
remaining outflow boundaries intersecting some activity could
linger through midnight or so. Overnight lows will generally be in
the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The models display lee-side troughing in the forecast area with
surface ridging to the south. A flat upper pattern is shown.
Expect thunderstorms mainly associated with heating and
convergence into the trough or into a possible seabreeze front
that may move well inland. The MAV and MET MOS have pops 10 to 30
percent. The NAM and GSP indicate h5 temperatures near -6 C.
Instability will likely remain weak and the NAM has surface-based
LI's about -4 indicating a diminished risk of severe thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The GFS and ECMWF display surface ridging extending from the
Atlantic westward into the Gulf of Mexico through the medium-range
period. The models keep a frontal zone mainly just north of the
forecast area with lee-side troughing in the area. There may be
upper support at times with a series of mid-level shortwave
troughs brushing the area. The GFS ensemble mean has pops 20 to 30
percent during the period. The GFS, ECMWF, and EKD MOS have pops
10 to 40 percent with no particular day more favored for
precipitation. The MOS supports above normal temperatures during
the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions expected through the period.

Convection has begun developing across the area with thunderstorms
in the vicinity of CAE/CUB. Expect thunderstorm coverage to
increase over the next couple of hours with thunderstorms at or
near every taf site by this evening. Have included tempo group for
all taf sites for thunderstorms with the main concerns begin
strong and gusty winds and potential for small hail. Thunderstorm
coverage will diminish late this into tonight with the next
concern being potential for fog/stratus. Have remained with MVFR
conditions at all taf sites during the early morning and sunrise
hours as moisture from rainfall will become trapped under the
inversion.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 30, 3:01 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU JUN 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
401 AM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-
AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL
BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 2:24 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT THU JUN 30 2016

SCZ027-028-037-302000-
LEXINGTON-RICHLAND-CALHOUN-
324 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS OVER GASTON...OR 9 MILES
SOUTH OF CAYCE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GASTON AND SWANSEA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3372 8112 3388 8116 3395 8089 3375 8086
TIME...MOT...LOC 1924Z 257DEG 17KT 3381 8105

FWA
Special weather statement, Jun 30, 2:59 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT THU JUN 30 2016

SCZ026-027-030-302030-
LEXINGTON-SALUDA-AIKEN-
359 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEXINGTON COUNTIES...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF GILBERT
IN WESTERN LEXINGTON COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH.

WIND GUSTS AROUND 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
THE GILBERT AREA.

LAT...LON 3386 8157 3396 8154 3398 8130 3375 8137
TIME...MOT...LOC 1957Z 266DEG 8KT 3389 8142
Special weather statement, Jun 30, 3:49 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT THU JUN 30 2016

SCZ030-302115-
AIKEN-
449 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AIKEN COUNTY...

AT 445 PM EDT...STRONG THUNDERSTORMS WERE IN NORTHERN AIKEN
COUNTY IN THE HIGHWAY ONE AREA BETWEEN INTERSTATE 26 AND MONETTA.
MOVEMENT WAS EASTWARD NEAR 10 MPH.

THE STORMS MAY CONTAIN WIND GUSTS NEAR 40 MPH AND
SMALL HAIL ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3368 8179 3378 8167 3386 8158 3374 8144
      3357 8145
TIME...MOT...LOC 2045Z 266DEG 7KT 3376 8162
Special weather statement, Jun 30, 3:57 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT THU JUN 30 2016

SCZ030-302130-
AIKEN-
457 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AIKEN COUNTY...

AT 455 PM EDT...A STRONG THUNDERSTORM WILL AFFECT THE EUREKA AREA
OF NORTHERN AIKEN COUNTY THROUGH 530 PM. THE STORM WILL LIKELY
CONTAIN WIND GUSTS AROUND 45 MPH AND SMALL HAIL...ALONG WITH
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

LAT...LON 3362 8188 3374 8174 3374 8163 3355 8164
TIME...MOT...LOC 2055Z 266DEG 7KT 3369 8172
Special weather statement, Jun 30, 4:32 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT THU JUN 30 2016

SCZ027-030-302200-
LEXINGTON-AIKEN-
532 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND
AIKEN COUNTY LINE AREA NORTH OF WAGENER...

A STRONG THUNDERSTORM WILL AFFECT THE LEXINGTON AND AIKEN
COUNTY LINE AREA ALONG STATE ROAD 113 NORTH OF WAGENER
THROUGH 600 PM.

THIS STORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH AND SMALL
HAIL ALONG WITH HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3368 8145 3375 8148 3380 8143 3370 8132
TIME...MOT...LOC 2128Z 266DEG 49KT 3372 8127
Special weather statement, Jun 30, 4:39 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT THU JUN 30 2016

GAZ064-065-SCZ018-025-302200-
RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-
539 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...
SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK
COUNTIES...

AT 536 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM SOUTHERN
EDGEFIELD COUNTY WESTWARD INTO CENTRAL COLUMBIA COUNTY.
MOVEMENT WAS EASTWARD NEAR 10 MPH.

SOME OF THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS
NEAR 45 MPH AND ONE-HALF INCH IN DIAMETER HAIL...ALONG
WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER
WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3340 8223 3354 8235 3369 8209 3361 8193
TIME...MOT...LOC 2136Z 188DEG 7KT 3361 8208

The radar

The Columbia radar (KCAE), 105 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 30, 4:59 PM EST
Where
Columbia County, 2.3 mi W of Snead
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -82.160

Report of trees down along Hardy McManus Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645121.